How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Rick Your Own Question
Dr. Rick
Dr. Rick, Board Certified MD
Category: Eye
Satisfied Customers: 11353
Experience:  Ophthalmology since 1994 with Retina sub-specialty interest
48069651
Type Your Eye Question Here...
Dr. Rick is online now
A new question is answered every 9 seconds

My husband scratched his cornea earlier today. The ER

Customer Question

My husband scratched his cornea earlier today. The ER prescribed gentamyacin ointment and vicodin. I am a licensed midwife and carry lidocaine (without epinephrine) for suturing. Could I add some of that to the ointment so he could avoid the vicodin, which didn't really help with the eye pain anyway.
Submitted: 2 years ago.
Category: Eye
Expert:  Dr. D. Love replied 2 years ago.

Hello from JustAnswer.

Topical numbing medicines are generally discouraged for management of corneal abrasions, but low concentrations and doses are probably better tolerated. Higher concentrations of topical anesthetics appear to impair healing of the cornea.

There is some use of topical anesthetics in people that are having pain that is not well controlled by oral medicines, but it is better to be using an ophthalmic preparation of a lower concentration, and also usually a longer acting medicine than the lidocaine, such as tetracaine.

At this point, it would be better to continue the treatment prescribed by the ER doctor. If the Vicodin is not doing well at controlling the pain, then it would be better to contact an Ophthalmologist for a lower concentration topical anesthetic in an ophthalmic preparation than to use the lidocaine that you have for suturing.

Expert:  Dr. Rick replied 2 years ago.

Hi. My name is***** and I am online and available to help you today.

I am an ophthalmologist

And I just want to say that, as Dr. Love said above, putting any sort of anesthetic agent on a corneal abrasion is ABSOLUTELY the worst possible thing that you can do.

All anesthetic agents are toxic to the cornea and can cause the epithelium to stop growing across the wound. Unfortunately, in the last two decades of practice I have treated a number of patients who have put numbing drops on their wounded eye -- I will never forget the one enuculeation I had to do because of it.....

If it hurts that much a tight pressure patch can help.

Does this make sense to you?

Please, if you are going to give positive feedback for the help you received on this issue, make sure that you give Dr. Love excellent feedback not me -- I'm just "chiming in" ;)

Dr. Rick